Alert archive / Minnesota / Wind Chill Advisories in 2017

Wind Chill Advisory 13, NWS Duluth, MN

December 27, 20174 counties in Minnesota

NWS Duluth, MN issued this wind chill advisory at Dec 27, 2017, 3:32 PM CST for 4 counties in Minnesota. It took effect at Dec 27, 2017, 7:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2017, 3:32 PM CST (21:32 UTC)
In effect from
Dec 27, 2017, 7:00 PM CST
Expired
Dec 28, 2017, 8:00 AM CST
In force
13 hr
Issued by
NWS Duluth, MN

Counties Cook County, MN, Koochiching County, MN, Lake County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 107 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS43 KDLH 272132
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
332 PM CST Wed Dec 27 2017


MNZ010-011-280945-
/O.NEW.KDLH.WC.Y.0013.171228T0100Z-171228T1400Z/
Koochiching-North St. Louis-
Including the cities of International Falls and Ely
332 PM CST Wed Dec 27 2017

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Koochiching and North St. Louis Counties.

* WHEN...From 7 PM this evening to 8 AM CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create dangerously low wind chills. Frostbite and 
hypothermia can occur if precautions are not taken. Make sure you 
are dressed appropriately in layers with skin covered, especially 
if you plan on spending an extended time outdoors. Pets should be
provided warm shelter.Travel with extra blankets or warm clothing
in case of car trouble. 

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
3 follow-up statements
668 
WWUS43 KDLH 272226 CCA
WSWDLH

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Duluth MN
426 PM CST Wed Dec 27 2017


MNZ010-011-280945-
/O.COR.KDLH.WC.Y.0013.171228T0100Z-171228T1400Z/
Koochiching-North St. Louis-
Including the cities of International Falls and Ely
426 PM CST Wed Dec 27 2017

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 8 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Koochiching and North St. Louis Counties.

* WHEN...From 7 PM this evening to 8 AM CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will 
combine to create dangerously low wind chills. Frostbite and 
hypothermia can occur if precautions are not taken. Make sure you 
are dressed appropriately in layers with skin covered, especially 
if you plan on spending an extended time outdoors. Pets should be 
provided warm shelter. Travel with extra blankets or warm 
clothing in case of car trouble. 

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
644 
WWUS43 KDLH 280211
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
811 PM CST Wed Dec 27 2017

MNZ012-021-281400-
/O.EXA.KDLH.WC.Y.0013.000000T0000Z-171228T1400Z/
Northern Cook/Northern Lake-Southern Cook/North Shore-
Including the cities of Isabella and Grand Marais
811 PM CST Wed Dec 27 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite to exposed skin in as little as 30 minutes.
  Expect wind chills to range from 25 below zero to 40 below 
  zero.

* WHERE...Northern Cook/Northern Lake and Southern Cook/North 
  Shore Counties.

* WHEN...Until 8 AM CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

MNZ010-011-281400-
/O.CON.KDLH.WC.Y.0013.000000T0000Z-171228T1400Z/
Koochiching-North St. Louis-
Including the cities of International Falls and Ely
811 PM CST Wed Dec 27 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST
THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 25 below zero to 40 
  below zero.

* WHERE...Koochiching and North St. Louis Counties.

* WHEN...Until 8 AM CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth
223 
WWUS43 KDLH 281346
WSWDLH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Duluth MN
746 AM CST Thu Dec 28 2017

MNZ010>012-021-281500-
/O.EXP.KDLH.WC.Y.0013.000000T0000Z-171228T1400Z/
Koochiching-North St. Louis-Northern Cook/Northern Lake-
Southern Cook/North Shore-
Including the cities of International Falls, Ely, Isabella, 
and Grand Marais
746 AM CST Thu Dec 28 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM CST THIS MORNING...

Wind chills are warmer than advisory criteria, so the wind chill
advisory will be allowed to expire.

$$

For more information from the National Weather Service visit
http://weather.gov/Duluth

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 12:14 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Dec 27, 12:14 PM CST, 3 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
1214 PM CST Wed Dec 27 2017

.UPDATE...
Issued at 1204 PM CST Wed Dec 27 2017

Updated for new 18Z Aviation Discussion below.

Also...updated to cancel wind chill warnings and advisories.
In general, wind chills have warmed above warning and advisory
thresholds of -40 and -25, respectively. However, it is still
plenty cold out there with the noon wind chills ranging from the
mid 20s below zero to the single digits below zero. Care should
still be taken when spending any length of time outdoors.

&&

.SHORT TERM...(Today through Thursday)
Issued at 407 AM CST Wed Dec 27 2017

At 330 AM, skies were clear across the Northland. The exception
was along portions of the Iron Range, where industry was
generating some clouds and snow showers/flurries. Temperatures
were generally in the 20s below zero in the south, and 30s below
zero in the north. Some locations near Lake Superior were in the
teens below zero. Winds were generally light, but there were some
40 below zero wind chill values in the Arrowhead region at times.

The focus for today will again be temperatures and wind chills.
Overall, we should start to see a small bit of moderation in
temperatures today. H85 temperatures only rise about 3c today, but
with full sunshine, we should see a bit of improvement over
yesterday. High temperatures should largely be in the single
digits below zero, with southern locations reaching near zero.
Wind chill headlines should only be needed through midday, and
will continue the current warning and advisory until noon.

Tonight, an upper level shortwave and weak surface low is
expected to move into the region from the northwest. As a result,
clouds should increase from west to east overnight, with snow
spreading through at least the southwest half of the CWA by
Thursday morning. Lake effect snow is also expected to become an
issue, particularly along the north shore, with an expected
convergence band of snow. Model guidance has a pretty good handle
on this.

The snow will continue to march across the Northland on Thursday,
with most locations seeing 1 to 3 inches of fresh powder. Locally
higher amounts will be possible due to the high snow ratios,
especially along portions of the north shore, where 2 to 4 inches
of snow is expected. That area could even see more than that, and
we will watch closely for the need to issue winter weather
headlines in that area. High temperatures on Thursday should top
out in the single digits above zero.

.LONG TERM...(Thursday night through Tuesday)
Issued at 407 AM CST Wed Dec 27 2017

Another round of frigid temps late-week through the New Years
holiday weekend with little chance for precip outside of light
amounts along the south shore due to lake effect snow.

On the synoptic scale an upper low will track from northern
Manitoba late-week towards Lake Superior on Saturday, then lift
east towards southern Quebec on Sunday. This upper low will help
to usher another round of arctic air across the Upper Midwest
bring 850mb temps to near -30C aloft, which is nearly the same as
the previous round of arctic air. There remain differences across
guidance in terms of mid- level waves and associated cloud cover
which would impact temps, but in general there is a high degree of
model agreement on the cold air.

Expect highs around ten below zero to near zero late-week through
the Monday New Years Day holiday and lows 10 to 20 below zero.
Saturday night looks to be the coldest night with lows approaching
30 below across the north-central MN international border.

Monday into Tuesday most guidance brings the broad ~1040mb high
pressure from the Northern Great Plains east across the
Mississippi, though there is a broad range of latitudinal
variation, with the ECMWF having the high centered over the Upper
Midwest while the Canadian has the high tracking across the mid-
Mississippi river valley and the GFS/GEFS mean bring the area of
high pressure south then east across the southern Mississippi
River Valley. While there is a great amount of model variation,
trends point to the coldest air exiting the region towards mid-
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1204 PM CST Wed Dec 27 2017

High pressure overhead will yield to increasing clouds from the
southwest tonight ahead of an approaching surface trough and warm
front aloft. A band of light snow will move across the Northland
during the morning bringing IFR visibility and MVFR ceilings.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  -3 -10   5  -7 /   0  60  70  10
INL  -8 -21   2 -14 /   0  30  40  20
BRD  -1  -6   8 -10 /   0  80  80  10
HYR  -4 -10   6  -6 /   0  60  80  20
ASX  -2 -10   7  -2 /  10  40  50  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

UPDATE...Huyck
SHORT TERM...DAP
LONG TERM...JJM
AVIATION...Huyck
Hazardous weather outlook, Dec 27, 4:21 AM CST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
421 AM CST Wed Dec 27 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
421 AM CST Wed Dec 27 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A Wind Chill Warning remains in effect for the Minnesota Arrowhead
region until Noon today. A Wind Chill Advisory is in effect for
the remainder of the Northland through Noon.

An approaching low pressure system will bring up to an inch of new
snow to the Brainerd Lakes region by late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Snow will continue across the Northland on Thursday, with most
areas seeing snowfall of 1 to 3 inches. Locally higher amounts are
possible along the north shore of Lake Superior.

Another round of arctic air will bring dangerously cold wind chills
to the Northland this weekend. Expect wind chill values as low as 20
to 40 below zero Friday, Saturday, and Sunday nights.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-281130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
421 AM CST Wed Dec 27 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

DAP

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Dec 27, 10:12 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1012 AM CST WED DEC 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     SNOW             4 ENE CORNUCOPIA        46.88N 91.03W
12/27/2017  M3.3 INCH        BAYFIELD           WI   TRAINED SPOTTER

&&

WM
Local storm report, Dec 27, 1:28 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
128 PM CST WED DEC 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     EXTREME COLD     EMBARRASS               47.66N 92.20W
12/27/2017  M-40 F           ST. LOUIS          MN   CO-OP OBSERVER

&&

KLH
Local storm report, Dec 27, 1:30 PM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
130 PM CST WED DEC 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     EXTREME COLD     COTTON                  47.17N 92.47W
12/27/2017  M-41 F           ST. LOUIS          MN   CO-OP OBSERVER

&&

KLH
Local storm report, Dec 27, 1:31 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
131 PM CST WED DEC 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     EXTREME COLD     2 SSW KABETOGAMA        48.41N 93.05W
12/27/2017  E-39 F           ST. LOUIS          MN   CO-OP OBSERVER

&&

KLH
Local storm report, Dec 27, 2:45 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
245 PM CST WED DEC 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     EXTREME COLD     2 SSW KABETOGAMA        48.41N 93.05W
12/27/2017  M-39 F           ST. LOUIS          MN   CO-OP OBSERVER

&&

KLH
Local storm report, Dec 27, 2:55 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
255 PM CST WED DEC 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     EXTREME COLD     KETTLE RIVER            46.49N 92.88W
12/27/2017  M-25 F           CARLTON            MN   PUBLIC

&&

KLH

Nearby

Wind Chill Advisories in Minnesota, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.